Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 32, NWS Honolulu, HI

December 8, 2018Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 8, 2018, 12:02 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Dec 8, 2018, 12:02 AM HST (10:02 UTC)
Expired
Dec 12, 2018, 3:23 AM HST
In force
4 days
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWHW70 PHFO 081002
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1202 AM HST Sat Dec 8 2018

HIZ014>016-019-024>026-082315-
/O.NEW.PHFO.WI.Y.0032.181208T1002Z-181210T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
1202 AM HST Sat Dec 8 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Sunday.

* WINDS...Northeast 25 to 35 mph with localized gusts to 50 mph.
  Winds will be strongest over and downwind of the higher 
  terrain.

* TIMING...through 6 pm HST Sunday.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
10 follow-up statements
766 
WWHW70 PHFO 081331
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Sat Dec 8 2018

HIZ014>016-019-024>026-090245-
/O.CON.PHFO.WI.Y.0032.000000T0000Z-181210T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
331 AM HST Sat Dec 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...Northeast 25 to 35 mph with localized gusts to 50 mph.
  Winds will be strongest over and downwind of the higher 
  terrain.

* TIMING...through 6 pm HST Sunday.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
058 
WWHW70 PHFO 090151
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
351 PM HST Sat Dec 8 2018

HIZ014>016-019-024>026-091600-
/O.CON.PHFO.WI.Y.0032.000000T0000Z-181210T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
351 PM HST Sat Dec 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...Northeast 25 to 35 mph with localized gusts to 55 mph 
  for the islands of Lanai, Kahoolawe, the central valley of Maui,
  over and downwind of the Kohala mountains on the Big Island, as
  well as south of Volcano on the Big Island.

* TIMING...through 6 pm HST Sunday.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
614 
WWHW70 PHFO 091328
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 AM HST Sun Dec 9 2018

HIZ014>016-019-024>026-100230-
/O.CON.PHFO.WI.Y.0032.000000T0000Z-181210T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
328 AM HST Sun Dec 9 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Northeast 20 to 35 mph with localized gusts to 55 mph 
  for the islands of Lanai, Kahoolawe, the central valley of Maui,
  over and downwind of the Kohala mountains on the Big Island, as
  well as south of Volcano on the Big Island..

* TIMING...through 6 pm HST this evening.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
198 
WWHW70 PHFO 100139
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
339 PM HST Sun Dec 9 2018

HIZ014>016-019-024>026-101445-
/O.EXT.PHFO.WI.Y.0032.000000T0000Z-181211T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
339 PM HST Sun Dec 9 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* WINDS...Northeast 20 to 35 mph with localized gusts to 55 mph
  for the islands of Lanai, Kahoolawe, the central valley of Maui,
  as well as on the Big Island over and downwind of the Kohala
  mountains and from Volcano to South Point.

* TIMING...until Monday evening.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
270 
WWHW70 PHFO 101345
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
345 AM HST Mon Dec 10 2018

HIZ027-110245-
/O.EXB.PHFO.WI.Y.0032.000000T0000Z-181212T0400Z/
Big Island Interior-
345 AM HST Mon Dec 10 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Tuesday.

* WINDS...East 20 to 35 mph with localized gusts up to 55 mph are
  forecast over the Big Island Interior.

* TIMING...Currently in effect until Tuesday evening.

* IMPACTS...Winds this strong can knock down tree branches, cause
  car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution especially in high profile vehicles.

&&

$$

HIZ014>016-019-024>026-110245-
/O.EXT.PHFO.WI.Y.0032.000000T0000Z-181212T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
345 AM HST Mon Dec 10 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* WINDS...East 20 to 35 mph with localized gusts up to 55 mph are
  forecast over portions of Lanai, Kahoolawe, Maui and the Big 
  Island.

* TIMING...Currently in effect until Tuesday evening.

* IMPACTS...Winds this strong can knock down tree branches, cause
  car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution especially in high profile vehicles.

&&

$$

RCB
458 
WWHW70 PHFO 110117
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
317 PM HST Mon Dec 10 2018

HIZ014>016-019-024>027-111430-
/O.CON.PHFO.WI.Y.0032.000000T0000Z-181212T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
317 PM HST Mon Dec 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* WINDS...Continuing east winds 20 to 40 mph with localized gusts
  over 50 mph.
 
* TIMING...Currently in effect until Tuesday evening.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution especially in high profile vehicles.

&&

$$
913 
WWHW70 PHFO 111341
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
341 AM HST Tue Dec 11 2018

HIZ014>016-019-024>027-120245-
/O.EXT.PHFO.WI.Y.0032.000000T0000Z-181212T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
341 AM HST Tue Dec 11 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...Continuing east winds 20 to 40 mph with localized 
  gusts over 50 mph.

* TIMING...Currently in effect until Wednesday morning.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution especially in high profile vehicles.

&&

$$

RCB
390 
WWHW70 PHFO 111900
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
900 AM HST Tue Dec 11 2018

HIZ028-120800-
/O.EXA.PHFO.WI.Y.0032.000000T0000Z-181212T1600Z/
Big Island Summits-
900 AM HST Tue Dec 11 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY FOR THE 
BIG ISLAND SUMMITS...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Wednesday.

* WINDS...East 25 to 45 mph with gusts over 55 mph at the highest
  elevations.

* TIMING...Currently in effect until Wednesday morning.

* IMPACTS...Winds this strong can be hazardous for hikers and slam
  car doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

HIZ014>016-019-024>027-120800-
/O.CON.PHFO.WI.Y.0032.000000T0000Z-181212T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
900 AM HST Tue Dec 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...Northeast 20 to 40 mph with localized gusts over 50 mph.

* TIMING...Currently in effect until Wednesday morning.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution especially in high profile vehicles.

&&

$$
R Ballard
941 
WWHW70 PHFO 120151
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
351 PM HST Tue Dec 11 2018

HIZ014>016-019-024>028-121500-
/O.CON.PHFO.WI.Y.0032.000000T0000Z-181212T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
351 PM HST Tue Dec 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...Northeast 20 to 30 mph with localized gusts over 50 mph
  over the central valley of Maui, leeward Kohala, the Humuula
  Saddle, the higher terrain of Lanai, and Kahoolawe. At the Big
  Island summits, 30 to 45 mph with localized gusts over 60 mph.

* TIMING...Currently in effect until Wednesday morning.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for lower elevations means that sustained winds 
of at least 30 mph, or gusts of at least 50 mph, are expected. A 
Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution especially in high profile vehicles.

&&

$$
R Ballard
532 
WWHW70 PHFO 121323
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
323 AM HST Wed Dec 12 2018

HIZ014>016-019-024>028-121430-
/O.CAN.PHFO.WI.Y.0032.000000T0000Z-181212T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
323 AM HST Wed Dec 12 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Wind speeds will remain below wind advisory thresholds today.

$$

RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 7, 8:33 PM HST, 3 hours 29 minutes earlier.

Area forecast discussion, Dec 7, 8:33 PM HST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
833 PM HST Fri Dec 7 2018

.SYNOPSIS...
Trades are expected to become strong over the weekend as high
pressure builds north of the state in the wake of a weakening front.
A band of showers along and ahead of the front will continue to
impact Kauai and Oahu overnight, then Maui County and the Big Island
Saturday into Sunday as the front advances down the island chain. A
secondary band of moisture, currently north of the state, is
forecast to drop south over Kauai and Oahu Sunday night into Monday,
then stall and dissipate. A combination of these features and strong
trades will translate to more of a showery pattern through the
weekend, especially for windward and mauka locations. Strong trades
are forecast to continue through early next week, then slightly
trend down by midweek as another front passes to the north.

&&

.DISCUSSION...
Latest surface analysis and satellite imagery showed a weakening
front extending southwest across the northwestern end of the state
slowly advancing southeastward. Satellite-derived precipitable water
(PW) imagery showed a band of higher moisture (1.2-1.3") along and
ahead of the front positioned over Oahu and Kauai. These features
combined with a weak upper trough are supporting more of a
showery pattern across Kauai and Oahu this evening, which will
likely persist through the overnight hours into Saturday.
Although the bulk of this activity will focus over windward and
mauka locations, some of the showers will manage to spill over
into the leeward areas periodically. Peak rainfall accumulations
ranged from a quarter to a little over half of an inch in the past
six hours on Kauai.

Short-term (through Sunday night) guidance remains in good agreement
and shows this weakening front continuing down the island chain,
bringing increasing rain chances to Maui County and the Big Island.
The latest hi-res model reflectivities support this and depict the
main band of showers reaching Maui County through they day Saturday,
then the Big Island Sunday. A secondary band of clouds/moisture,
currently located a few hundred miles north of the state, is
forecast to drop southward to around Kauai and Oahu and stall,
likely keeping the rain chances up for these areas late Sunday and
Sunday night. In addition to the showery conditions, trades are
forecast to become strong as high pressure build north of the state.
A wind advisory will be possible for the typically windier locations
beginning as early as Saturday.

For the extended (Monday through Friday), guidance remains in
good agreement and continues to support strong trades holding
across the islands. A wind advisory will remain possible Monday
through Tuesday for the typical windier locations. Trades may
begin to trend down by midweek as a weakness develops within the
ridge in response to a front passing to the north. This downward
trend, however, will be short-lived as strong high pressure builds
north of the area in the wake of the front through the second
half of the week.

&&

.AVIATION...
A weakening front continues to press eastward across the smaller
islands this evening, which has acted to increase shower
activity, mainly affecting the windward slopes of Kauai, Oahu and
their adjacent waters. SHRA will be on the increase tonight with
periods of MVFR conditions likely along the windward slopes of
all islands. If the low cloud deck becomes more prominent and
widespread, AIRMET Sierra may need to be issued.

Expect persistent breeze trade winds for the remainder of the
night, generally from the northeasterly direction. AIRMET Tango
will remain in effect through the TAF forecast period due to tempo
moderate turbulence expected below 8000 ft msl on the southwest
side of the mountains.

&&

.MARINE...
Less than ideal boating conditions the next couple of days, with
strong to near gale-force trade winds expected to bring increasing
short-period waves, while a couple of long-period NW to N swells
also arrive.

High pressure currently centered far NW of the islands will track
E over the next several days, supporting 20-25 kt NE trade winds
over the open ocean. As these winds interact with/accelerate
around island terrain, the windier marine zones around Maui and
the Big Island may see winds near gale force later this weekend.
Confidence is not sufficiently high to issue a Gale Watch at this
time. In the meantime, a Small Craft Advisory (SCA) is in effect
for all waters due to the combination of strong trades and
combined seas, and will likely be required for the next week. The
building high will push a couple of showery low cloud bands over
the islands into next week, with showers most active over windward
waters.

A High Surf Advisory (HSA) currently posted for N and W facing
shores will be dropped later tonight as the swell continues to
gradually diminish, but more large swells are headed toward our
shores. A new long-period NNW swell is expected to arrive late
Saturday, peak Sunday and gradually lower through Monday, with
open-ocean swell heights expected to reach 12 feet. Peak surf
heights with this swell will likely warrant a High Surf Warning
for N facing shores of most islands, including the Big Island,
while a HSA may be required for W facing shores of most islands.
The increasing trade winds will also result in rough and choppy
surf along E facing shores to the point that a HSA will be required,
potentially as early as Sunday. A long-period NW swell is expected
Tuesday and Wednesday, producing advisory-level surf along exposed
N and W facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until midnight HST tonight for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

Small Craft Advisory until 6 PM HST Monday for all Hawaiian
waters-

&&

DISCUSSION...Gibbs
AVIATION...Thomas
MARINE...Birchard

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.